MAUDE Adverse Event Report: COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC NESTER PLATINUM EMBOLIZATION MICROCOIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Stretched (1601); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/07/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Patient code: 3191 [no code available]- a snare was used to retrieve the device.Pma/510(k) #: preamendment this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported an unknown patient required a nester platinum embolization microcoil for percutaneous trans-hepatic portal vein embolization.No tortuosity was observed.During the procedure, the coil "would not coil properly".The coil was retrieved with a snare device, and during the retrieval, the coil unraveled.The entire coil was retrieved, and the procedure was completed without placing an additional coil.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation.Akihisa tamura from hiroshima city hiroshima citizens hospital in japan informed cook on 07jan2021 of an incident involving a nester platinum embolization microcoil [rpn: mwce-18-14-8-nester] from lot number 9952520x.On 07jan2021, during a procedure, the coil was placed but did not make the formation of a coil.The user decided to retrieve it with a snare.During removal, the coil unraveled.The entire coil was removed from the patient.The procedure was completed without placing any additional coils.There have been no adverse effects to the patient as a result of this incident.The physician flushed the catheter before each coil deployment.There was no difficulty advancing the pusher stylet through the shipping cartridge.A review of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions (mi), quality control, and specifications of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, photos of the device were provided.The photos depicted one elongated and straightened coil.Fibers were noted on the coil along with two big curls towards the distal end.Cook has concluded that the device was manufactured to specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that the risks associated with this device are acceptable when weighed against the benefits.A review of the device history records (dhrs) for the reported complaint device lot (9952520x) and the related coil subassembly lots revealed no recorded non-conformances.A database search did not identify any other events associated with the reported device lot.As there are adequate inspection activities established, there is objective evidence that the dhr was fully executed, no non-conformances have been recorded, and there are no additional complaints from the same lot, cook has concluded that there is no evidence that nonconforming product exists either in house or in field.Cook also reviewed product labeling.The product¿s instructions for use [ifu], ¿nester® embolization coils¿ [t_ce_nec_rev4], provides the following information to the user related to the reported failure mode: device description: "nester embolization coils are made of platinum with spaced synthetic fibers, and are supplied preloaded in a loading cartridge.They are designed to be delivered to the target vessel using a soft, straight wire guide through a standard angiographic catheter." warnings: "if difficulties occur when deploying the embolization coil, withdraw the wire guide, coil and angiographic catheter simultaneously as a unit.¿ precautions: ¿if using a.018 inch micronester embolization coil, ensure that the delivery catheter has an internal diameter (id) between.018 and.025 inch.¿ instructions for use: "2.Firmly grasp the loading cartridge between thumb and forefinger.Introduce the metal end of the loading cartridge into the base of the catheter hub.Lock loading cartridge onto catheter hub by turning luer lock adapter clockwise.3.Maintaining position of the cartridge, advance the stiff portion of the wire guide into the loading cannula.Push the coil into the first 20 to 30 cm of the angiographic catheter.Remove the wire guide and loading cartridge.4.With the flexible tip of the wire guide, advance the embolization coil to the tip of the catheter.Verify position of the angiographic catheter prior to deployment.5.Deploy the coil by advancing the wire guide past the tip of the catheter." how supplied: "upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided, no product returned, and the results of our investigation, a definitive root cause for this event has been traced to component failure unrelated to a deficiency in manufacturing/device design.If the patient's anatomy is torturous, the shape of the coil may be altered.It is also unknown what the internal diameter of the catheter is; if too large or small, the shape of the coil may have been affected.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
NESTER PLATINUM EMBOLIZATION MICROCOIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11162499
Report Number1820334-2021-00081
Device Sequence Number16301345
Product Code KRD
UDI-Device Identifier00827002269903
UDI-Public(01)00827002269903(17)240916(10)9952520X
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/29/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/16/2024
Device Model NumberN/A
Device Catalogue NumberMWCE-18-14-8-NESTER
Device Lot Number9952520X
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 01/07/2021
Supplement Date Received by Manufacturer04/27/2021
Initial Report FDA Received Date01/13/2021
Supplement Report FDA Received Date04/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;